Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 20, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 4, 2024, 1:45 PM CDT for Roseau County, Minnesota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 4, 2024, 1:45 PM CDT (18:45 UTC)
- Expired
- Jun 4, 2024, 2:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Roseau County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 178 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 6.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1038 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 12:25 PM CDT, 1 hour 20 minutes earlier. Its key messages:
- Thunderstorms will persist through the afternoon. Isolated severe thunderstorms are possible in Northwest Minnesota from 12 pm to 5 pm, with up to 1 inch hail, wind gusts up to 60 mph, and tornadoes.
- 40 to 50 mph wind gusts with additional showers and thunderstorms are anticipated Wednesday, with 35 to 45 mph wind gusts and isolated showers on Thursday.
Area forecast discussion, Jun 4, 12:25 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1225 PM CDT Tue Jun 4 2024 .KEY MESSAGES... - Thunderstorms will persist through the afternoon. Isolated severe thunderstorms are possible in Northwest Minnesota from 12 pm to 5 pm, with up to 1 inch hail, wind gusts up to 60 mph, and tornadoes. - 40 to 50 mph wind gusts with additional showers and thunderstorms are anticipated Wednesday, with 35 to 45 mph wind gusts and isolated showers on Thursday. && .MESOSCALE... Issued at 1225 PM CDT Tue Jun 4 2024 A cold front noted in current radar from Fargo to Thief River Falls is sweeping east across northwest Minnesota this afternoon with efficient heating ahead of it up to a warm front from GFK to BJI. MLCAPE > 500 J/Kg in SW North Dakota and WC Minnesota is already noted in RAP mesoanalysis with this expected to climb to 1000-1500 J/Kg ahead of the front. Eff bulk shear of 30- 40 kts parallel to the front will lead to initially isolated cells growing into clusters. These initially mini supercell type storms will be the main concern for producing severe weather as looping low level hodographs with 0-1 SRH over 100 m^2/s^2 will favor rotating storms. The surface warm front is expected to surge north to the intl border through the early afternoon with the severe threat following suit. Main threat for any tornado activity seems to near HWY 2 and north this afternoon and the cold front clearing the western extent of the threat as it moves east. && .DISCUSSION... Issued at 245 AM CDT Tue Jun 4 2024 ...Synopsis... The expected 700/500mb wave, 850/700mb warm advection, and a strong low level jet are currently providing the main lift for the complex of showers and storms moving into the western FA. These features will continue to push slowly eastward today. The upper low or lows will eventually set up across southern Canada toward the Great Lakes, setting the stage for a windy Wednesday and Thursday. There is much more uncertainty beyond that, but no big precipitation producers appear at this point. ...This morning... As of 2 am, there was a long line of showers and thunderstorms extending from Western Manitoba all the way down into Nebraska, moving eastward. It appears there must be a compact wave within this area just northwest of Jamestown, where there seems to be some counter-clockwise spin to the echoes. Believe this is why the models have been showing the highest potential for precipitation amounts of 1.00 inches or more, mainly north of a line from Valley City to Baudette. The echoes are weaker and not as widespread to the south of this line. As mentioned above, the low level jet is pretty strong (35 to 50 knots) feeding into this complex, and precipitable water values are around 1.3 to 1.4 inches. Not too much instability around for this time of the night, but will continue to monitor this area. ...This afternoon... As mentioned yesterday at this time, there is a conditional threat for severe storms east of the Red River Valley, mainly from 1 pm to 4 pm this afternoon. The main hazards would be hail up to 1 inch and wind gusts up to 60 mph. It is conditional, as there is a lot of shower/storm activity going on now (with thick clouds too), which will continue through the morning. If some decrease to the clouds can occur later this morning into the early afternoon east of the Valley, some better instability could develop. As it stands, some of the CAMs are indicating afternoon highs to the east of the Valley approaching the upper 70s to around 80, with surface dewpoints climbing to the mid 60s. This is definitely the high end though, even more so if the clouds/rain hold down any heating there. So the two scenarios for today (which seem to be shown by the HREF UH tracks), are first that the clouds/rain hold, and any severe storms fire east of this FA...or second, a brief window of decreasing clouds occurs and enough instability develops that a few severe storms fire east of the Valley from 1 pm to 4 pm. ...Wednesday and Thursday... There is still a consistent showing in the NBM and other ensembles for the 700/500mb low to stagnate across southern Canada to the Great Lakes. This sets the stage for a windy Wednesday and Thursday, although Wednesday looks slightly more gusty at this point. Showers and thunderstorms are possible Wednesday, with just showers Thursday. The most wind and shower/thunder activity would be during the afternoons of both days. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1225 PM CDT Tue Jun 4 2024 Storms will continue east this afternoon with the cold front already east of GFK, FAR, and DVL thus only TVF and BJI under threat for severe convection this afternoon through 23z. Heavy rain with MVFR ceilings will be the main concern in these areas. Winds behind the front to 15mph and gusts to 25-30mph are possible. Winds calming this evening before increasing again tomorrow morning with gusts to 40 mph west of the valley and up to 30mph in MN. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && MESOSCALE...TT UPDATE...MM/TT DISCUSSION...Godon AVIATION...MM
Hazardous weather outlook, Jun 4, 3:35 AM CDT, 10 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 335 AM CDT Tue Jun 4 2024 MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-050845- Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington- Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail- East Otter Tail-Wadena-Grant- 335 AM CDT Tue Jun 4 2024 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered thunderstorms are expected this morning, with the main hazard being lightning. There is a level 1 out of 5 risk for severe thunderstorms from 1 pm to 4 pm, with hail up to 1 inch and wind gusts up to 60 mph being the main hazards. .DAYS TWO THROUGH SEVEN...Wednesday through Monday 30 to 35 mph wind gusts with additional showers and thunderstorms are anticipated Wednesday, with 30 to 35 mph wind gusts and isolated showers on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049- 052>054-050845- West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Towner- Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh- 335 AM CDT Tue Jun 4 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered thunderstorms are expected, with the main hazard being lightning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday 40 to 50 mph wind gusts with additional showers and thunderstorms are anticipated Wednesday, with 35 to 45 mph wind gusts and isolated showers on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Jun 4, 12:56 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1256 PM CDT Tue Jun 4 2024
MNZ031-032-041830-
Wadena MN-East Otter Tail MN-
1256 PM CDT Tue Jun 4 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WADENA AND EASTERN
OTTER TAIL COUNTIES THROUGH 130 PM CDT...
At 1255 PM CDT, Doppler radar was tracking a strong thunderstorm near
Henning, or 28 miles north of Alexandria, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Wadena, New York Mills, Henning, Sebeka, Deer Creek, Bluffton, and
Vining.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4620 9528 4626 9554 4672 9536 4660 9496
TIME...MOT...LOC 1755Z 202DEG 25KT 4631 9539
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
LeeLocal storm report, Jun 4, 1:44 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
144 PM CDT Tue Jun 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 PM Tstm Wnd Dmg Wilton 47.55N 95.01W
06/04/2024 Beltrami MN Emergency Mngr
Mature tree damage and downed power lines.
&&
BRThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 2:16 PM CDT | Wind Advisory | FGF | Barnes, Benson, Cass, Cavalier, Eddy, Grand Forks and 11 more | 31 hr |
| Jun 3, 9:18 PM CDT | River Flood Warning | FGF | Clay | 7 days |
| Jun 4, 9:30 AM CDT | River Flood Warning | FGF | Clay | 71 hr |
| Jun 4, 12:18 PM CDT | Tornado Warning | FGF | Norman, Polk | 42 min |
| Jun 4, 12:42 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington, Red Lake | 48 min |
| Jun 4, 12:56 PM CDT | Special Weather Statement | FGF | Wadena | 34 min |
| Jun 4, 1:35 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 40 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.